Prairie Health
Join Prairie

Antidepressant Discontinuation Syndrome

Going off antidepressant medication too quickly can result in antidepressant discontinuation syndrome. Learn more about the symptoms and why it happens.

Antidepressant discontinuation syndrome (ADS) can impact patients who stop using antidepressants abruptly. While the symptoms are typically not life-threatening, they are unpleasant and can be misdiagnosed as other health issues. Recognizing antidepressant discontinuation syndrome is important if you or someone you know is taking antidepressants.

When does Antidepressant Discontinuation Syndrome Happen?

Antidepressant discontinuation syndrome typically happens when someone who has been taking an antidepressant for at least 6-8 weeks suddenly stops taking the medication. This abrupt shift from a regular dosage to no dosage at all puts the brain in a withdrawal state, causing several possible symptoms. ADS affects approximately 20 percent of people who stop taking their antidepressant medication.

Antidepressant Discontinuation Syndrome is NOT Addiction

It is important not to confuse ADS symptoms with addiction. Addiction to a medication involves long-term chemical changes in neural pathways. When someone is experiencing addiction to a medication, they will experience cravings and have trouble controlling their use of the medication. However, this is not common with most antidepressants.

Symptoms

The symptoms of antidepressant discontinuation syndrome vary based on the person and medication. They typically only last 1-2 weeks after ceasing use of the medication. However, if the patient begins using the antidepressant again, the symptoms will typically go away within 1-3 days.

The acronym FINISH is a good way to remember the possible symptoms of ADS:

  • Flu-like symptoms (lethargy, fatigue, headache, achiness, sweating)
  • Insomnia
  • Nausea (sometimes vomiting)
  • Imbalance
  • Sensory disturbances (burning, tingling, etc…)
  • Hyperarousal (anxiety, irritability, aggression, etc…)

Other impacts/consequences

Even though the symptoms of antidepressant discontinuation syndrome are generally mild and short-lasting, identifying these symptoms as ADS is important. Aside from the discomfort and psychosocial problems these symptoms can cause, there are possible downstream effects.

One of these effects is misdiagnosing the symptoms as other health issues. Upon discontinuing use of an antidepressant, misinterpretation of ADS symptoms can lead to incorrect or unnecessary diagnoses and prescriptions. For example, a patient may experience anxiety or sleeping difficulties after stopping use of an antidepressant. These symptoms can be misdiagnosed as an anxiety disorder or acute insomnia, respectively. This may result in the prescription of unnecessary medications, which can often be harmful to the body and mind. Thus, it is crucial for both doctors and patients to be aware of antidepressant discontinuation syndrome.

Furthermore, patients unaware of ADS may be reluctant or afraid to use any psychotropic medications upon experiencing the unpleasant symptoms. The repercussions of this are obvious, as patients can become unwilling to seek or receive the necessary medications that they need to treat their mental health issues. Roughly two-thirds of people experience improvement by taking medication, so it is important that people feel comfortable doing so. It is thus important that patients recognize the symptoms of antidepressant discontinuation syndrome as a possible result of ceasing use too quickly, rather than as a side effect of the medication itself.

Neuroscience of Antidepressant Discontinuation Syndrome

Understanding the neural mechanisms of selective serotonin reuptake inhibitors (SSRIs), a common antidepressant, can be helpful in comprehending antidepressant discontinuation syndrome. 

SSRIs work by blocking the serotonin reuptake transporter (SERT), increasing the level of serotonin in the synapse. source: Blamb/Shutterstock.com

In the brain, neurons communicate through molecules called neurotransmitters, one of which is called serotonin (5-HT). In short, neurons release neurotransmitters into an area called the synapse, where the neurotransmitters can then bind to other neurons. Once a neurotransmitter binds, chemical messages are sent in the brain; in the case of serotonin, this results in an elevated mood. The presynaptic neuron has a protein on its surface called a Serotonin Transporter (SERT), which is responsible for bringing serotonin molecules in the synapse back into the presynaptic neuron for reuse. This regulates the amount of serotonin that is in the synapse at a time, thus limiting how much serotonin is available to bind to the postsynaptic neuron.

Selective serotonin reuptake inhibitors (SSRIs) work by blocking the SERT, preventing reuptake. As a result, the synaptic concentration of serotonin rises, increasing the likelihood of serotonin binding to the postsynaptic neuron. The result is an elevated mood, helping people with depression feel better. With consistent use of SSRIs, the number of serotonin receptors on the postsynaptic neuron decreases, a process called down-regulation. The increased serotonin levels indicate to the brain that it needs less receptors to have the same effect.

When there is a sudden stoppage in SSRI administration, the SERT starts working again, and there are now not enough receptors for the decreased amount of serotonin in the synapse. This contributes to the symptoms of antidepressant discontinuation syndrome. Due to several other downstream effects, neural pathways are imbalanced and the brain is in a state of functional disequilibrium.

How to avoid Antidepressant Discontinuation Syndrome

There are many reasons as to why you may stop taking an antidepressant. The medication may not be working, you may no longer need it, or your genetic test may indicate that another medication may be better suited for you. Regardless, the best way to avoid experiencing antidepressant discontinuation syndrome is to avoid an abrupt discontinuation of your medication. When coming off medication, you should consult your psychiatrist regarding the best way to ramp down — or taper — your dosage. Oftentimes, your psychiatrist will recommend that you gradually decrease your dosage and frequency of intake over several days or weeks. This gives your neural pathways time to adjust to the changing dosage, allowing the necessary chemical changes to occur in your brain. Ultimately, giving your brain time to adjust lowers the likelihood of significant adverse side effects.

At Prairie, our psychiatrists are aware of antidepressant discontinuation syndrome, and will advise your medication experience accordingly. We are committed to being open, honest, and evidence-based about how medication is used to treat mental illness. Book an appointment today and see how we can help you feel better through the power of quality psychiatric care.

Book an appointment

For more about antidepressants, genetic testing, and various other mental health topics, visit and subscribe to our blog.

Sources:

https://www.aafp.org/afp/2006/0801/p449.html

https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressant-withdrawal/faq-20058133

https://www.health.harvard.edu/diseases-and-conditions/going-off-antidepressants

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5449237/

Tue May 31 2022

Subscribe for the latest from Prairie.


Prairie
  • Facebook Prairie
  • Instagram Prairie
  • Linkedin Prairie